Energetic costs of cellular and therapeutic control of stochastic mitochondrial DNA populations

File Description SizeFormat 
journal.pcbi.1007023.pdfPublished version3.33 MBAdobe PDFView/Open
Title: Energetic costs of cellular and therapeutic control of stochastic mitochondrial DNA populations
Authors: Hoitzing, H
Gammage, PA
Haute, LV
Minczuk, M
Johnston, IG
Jones, NS
Item Type: Journal Article
Abstract: The dynamics of the cellular proportion of mutant mtDNA molecules is crucial for mitochondrial diseases. Cellular populations of mitochondria are under homeostatic control, but the details of the control mechanisms involved remain elusive. Here, we use stochastic modelling to derive general results for the impact of cellular control on mtDNA populations, the cost to the cell of different mtDNA states, and the optimisation of therapeutic control of mtDNA populations. This formalism yields a wealth of biological results, including that an increasing mtDNA variance can increase the energetic cost of maintaining a tissue, that intermediate levels of heteroplasmy can be more detrimental than homoplasmy even for a dysfunctional mutant, that heteroplasmy distribution (not mean alone) is crucial for the success of gene therapies, and that long-term rather than short intense gene therapies are more likely to beneficially impact mtDNA populations.
Issue Date: 26-Jun-2019
Date of Acceptance: 11-Apr-2019
ISSN: 1553-734X
Publisher: Public Library of Science (PLoS)
Journal / Book Title: PLoS Computational Biology
Volume: 15
Issue: 6
Copyright Statement: © 2019 Hoitzing et al. This is an open access article distributed under the terms of the Creative Commons Attribution License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Sponsor/Funder: Engineering & Physical Science Research Council (EPSRC)
The Leverhulme Trust
Funder's Grant Number: EP/N014529/1
Keywords: Bioinformatics
06 Biological Sciences
08 Information and Computing Sciences
01 Mathematical Sciences
Publication Status: Published
Conference Place: United States
Article Number: e1007023
Appears in Collections:Mathematics
Applied Mathematics and Mathematical Physics

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Creative Commonsx